Drug Points

Exacerbation of idiopathic Parkinson's disease by naproxen

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7002.422b (Published 12 August 1995) Cite this as: BMJ 1995;311:422
  1. S Shaunak,
  2. P S Brown,
  3. J A Morgan-Hughes

    Drs S SHAUNAK, P BROWN, and J A MORGAN-HUGHES (National Hospital for Neurology and Neurosurgery, London WC1N 3BG) write: A 74 year old woman with a 10 year history of idiopathic Parkinson's disease was prescribed naproxen 250 mg three times a day for musculoskeletal pain. Her symptoms had previously been well controlled with co-beneldopa (levodopa and benserazide hydrochloride) 375 mg a day, selegiline 10 mg a day, and propranolol 60 mg a day. Shortly after starting naproxen treatment she became immobile and more tremulous, subsequently requiring admission to hospital. Examination showed generalised rigidity and bradykinesia and a severe bilateral resting tremor. She was unable to rise from a chair or walk without help. Results of routine blood tests showed no abnormality and a computed tomogram looked normal.

    Naproxen treatment was stopped, and her symptoms improved appreciably such that she became mobile and able to care for herself. Six weeks later, and with her informed consent, she was re-challenged with the drug at its original dosage. Within 24 hours she developed considerable tremor, rigidity, and immobility; formal assessment by means of the King's College Parkinson's disease rating scale confirmed a clear deterioration in her Parkinson's disease (the time taken for her to walk 40 metres unaided trebled after the challenge). Recovery occurred within 24 hours of stopping naproxen treatment, and she was discharged taking unchanged doses of co-beneldopa and selegiline.

    The drug manufacturers have received no similar reports (Syntex Pharmaceuticals, personal communication), but the Committee on Safety of Medicines has documented one case of parkinsonism associated with a combined naproxen-misoprostol preparation, and 12 reports of tremor or ataxia precipitated by naproxen (personal communication). There are several published reports of extrapyramidal syndromes in patients taking non-steroidal anti-inflammatory drugs,1 2 but few specifically of parkinsonism. Parkinsonian symptoms have been worsened by sulindac in a patient already receiving a levodopa and carbidopa preparation,3 and acute parkinsonism associated with flurbiprofen has been described in a previously well patient, in whom positron emission tomograms suggested subclinical nigral cell loss.4 Conversely, diflunisal has been reported to improve symptoms in six patients with Parkinson's disease.5 These cases suggest that nonsteroidal anti-inflammatory drugs may influence striatal activity, although the mechanism of such an effect remains obscure.

    Non-steroidal anti-inflammatory drugs such as naproxen are widely prescribed in general practice, and many can now be bought over the counter. Physicians should be aware that these drugs may exacerbate Parkinson's disease.

    References

    View Abstract